Alert archive / New Mexico / High Wind Watches in 2016
High Wind Watch 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 29, 2016, 1:55 PM MDT for Eddy County, New Mexico. It took effect at Mar 30, 2016, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 29, 2016, 1:55 PM MDT (19:55 UTC)
- In effect from
- Mar 30, 2016, 12:00 PM MDT
- Expired
- Mar 30, 2016, 2:46 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -597 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS74 KMAF 291955 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT TUE MAR 29 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY FOR THE EDDY COUNTY PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... .AN UPPER LEVEL STORM SYSTEM WILL PASS TO THE NORTH OF THE REGION THROUGH WEDNESDAY EVENING. THIS WILL RESULT IN STRONG WINDS IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING...AS WELL AS POSSIBLY WEDNESDAY. WINDY CONDITIONS ARE ALSO POSSIBLE ON THE ADJACENT PLAINS WEDNESDAY AFTERNOON. NMZ027-TXZ258-301200- /O.NEW.KMAF.HW.W.0014.160329T2000Z-160330T1200Z/ /O.NEW.KMAF.HW.A.0010.160330T1800Z-160331T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 255 PM CDT TUE MAR 29 2016 /155 PM MDT TUE MAR 29 2016/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * TIMING...WARNING...UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY. WATCH...FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT. * WINDS...THIS AFTERNOON AND TONIGHT...WEST 25 TO 45 MPH SHIFTING TO THE SOUTHWEST 35 TO 45 MPH AFTER MIDNIGHT. GUSTS UP TO 60 MPH. WEDNESDAY...WEST 30 TO 45 MPH WITH GUSTS TO AROUND 65 MPH. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ NMZ028-TXZ057-074-301200- /O.NEW.KMAF.WI.Y.0013.160330T1800Z-160331T0000Z/ EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...VAN HORN...ALPINE...FORT DAVIS 255 PM CDT TUE MAR 29 2016 /155 PM MDT TUE MAR 29 2016/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY. * TIMING...1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY. * WINDS...SOUTHWEST WINDS 25 TO 35 MPH. GUSTS UP TO 50 MPH. * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
905 WWUS74 KMAF 300846 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 AM CDT WED MAR 30 2016 ...HIGH WIND WARNING IN EFFECT THIS AFTERNOON THROUGH LATE TONIGHT FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT THIS AFTERNOON FOR THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN/HIGHWAY 54 CORRIDOR...AND THE DAVIS MOUNTAINS... A STRONG UPPER LEVEL LOW WILL PASS TO THE NORTH OF THE REGION TODAY AND TONIGHT. THIS WILL RESULT IN STRONG WINDS IN THE GUADALUPE MOUNTAINS THIS AFTERNOON AND TONIGHT. WINDY CONDITIONS ARE ALSO POSSIBLE FOR THE ADJACENT PLAINS AND DAVIS MOUNTAINS THIS AFTERNOON. NMZ027-TXZ258-302215- /O.CAN.KMAF.HW.W.0014.000000T0000Z-160330T1200Z/ /O.UPG.KMAF.HW.A.0010.160330T1800Z-160331T0600Z/ /O.NEW.KMAF.HW.W.0015.160330T1700Z-160331T0600Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 346 AM CDT WED MAR 30 2016 /246 AM MDT WED MAR 30 2016/ ...HIGH WIND WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 1 AM CDT /MIDNIGHT MDT/ THURSDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 1 AM CDT /MIDNIGHT MDT/ THURSDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...THIS AFTERNOON AND TONIGHT. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 65 MPH. * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. SEVERE TURBULENCE NEAR THE MOUNTAINS WILL BE HAZARDOUS FOR LOW FLYING LIGHT AIRCRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NMZ029-033-302215- /O.EXA.KMAF.WI.Y.0013.160330T1800Z-160331T0000Z/ NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON 246 AM MDT WED MAR 30 2016 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING. * TIMING...1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY. * WINDS...SOUTHWEST WINDS 25 TO 35 MPH. GUSTS UP TO 50 MPH. * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NMZ028-TXZ057-074-302215- /O.CON.KMAF.WI.Y.0013.160330T1800Z-160331T0000Z/ EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR- DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...VAN HORN...ALPINE...FORT DAVIS 346 AM CDT WED MAR 30 2016 /246 AM MDT WED MAR 30 2016/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING... * TIMING...1 PM CDT /NOON MDT/ TO 7 PM CDT /6 PM MDT/ WEDNESDAY. * WINDS...SOUTHWEST WINDS 25 TO 35 MPH. GUSTS UP TO 50 MPH. * IMPACTS...SECURE LAWN FURNITURE...GARBAGE CANS OR OTHER OBJECTS WHICH COULD BE BLOWN ABOUT BY THE WIND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 29, 1:45 PM MDT, 10 minutes earlier.
Area forecast discussion, Mar 29, 1:45 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT TUE MAR 29 2016
.DISCUSSION...
WV imagery shows the upper closed trough over western UT, leaving
West Texas and Southeast New Mexico under SW flow aloft, and the
thermal ridge extending from the Big Bend Area thru the Texas
Panhandle. Sfc obs show breezy return flow over the eastern half
of the CWA, but a westerly wind component over the west. This will
result in afternoon temps well-abv normal, and critical fire wx
conditions out west. Latest RTMA analysis shows Red Flag conditions
at 17Z extending along the higher elevations of the Guadalupes down
thru the Delawares, along w/adjacent areas of the SE NM Plains.
Thus, the current RFW looks good. See Fire Wx Discussion below for
more details. Latest models tighten up the H7 pressure gradient
over the western zones this evening to 60m/200nm, w/the NAM12
developing a modest mtn wave signature over the Guadalupes, so high
winds will be possible there overnight, and we'll issue a high wind
warning for there w/the afternoon package.
Elsewhere, leeside troughing and a 45-50kt LLJ will keep winds up
overnight, especially this evening.
Wednesday, the upper trough separates, w/a shortwave moving into the
upper Midwest, and a secondary developing over SoCal. Models bring
in strong westerlies, w/forecast soundings showing deep mixing
during the afternoon, to well above H7. This will bring stronger
winds to the sfc, although the mtn wave signature is not as
pronounced over the Guadalupes. To keep things simple, we've
issued a High Wind Watch, and will let the mid shift make the call.
However, Wind Advisories look probable over the adjacent plains, as
well as the upper elevations of the Davis/Apache Mtns. Thermal
ridge is forecast to shift to the SE, w/decreasing thicknesses, so
despite downslope warming, afternoon temps should be a little cooler
than today.
Thursday, a cold front arrives, w/fropa at KMAF at around 12Z. This
should bring an end to fire wx concerns for a bit, knocking
afternoon temps to blo normal. In the meantime, the SoCal trough
will begin trekking east, arriving over West Texas and Southeast New
Mexico over the weekend or later. This will put a chance of showers
in play beginning Thursday night. However, long-range models differ
on timing of the trough, so we'll keep chances minimal.
Otherwise, temps should stay well-below normal Fri/Sat as the trough
moves thru, and be back well-abv normal by Mon/Tue as upper ridging
follows the trough.
&&
.FIRE WEATHER...
Dry air and increased winds are developing across the w where min
RHs are 10-15 pct, the RF warning for the mtns/SE NM will expire at
10 PM CDT/9 PM MDT. Critical fire wx will continue again Wed and
spread farther e into parts of the wrn PB. Across the Big Bend
region and Lower Trans Pecos it will be very/dry and unstable (HI 5-
6) Wed, but the winds will be less there. A fire wx watch is in
effect for SE NM...NW PB...Reeves Co/upper Trans Pecos...Loving
Co...Van Horn...Davis Mtns...Marfa Plateau.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 61 83 46 71 / 10 10 10 0
Carlsbad 50 75 41 70 / 0 0 0 0
Dryden 59 90 58 84 / 10 10 10 0
Fort Stockton 58 86 50 74 / 10 0 10 0
Guadalupe Pass 49 67 41 64 / 0 0 0 0
Hobbs 54 74 37 66 / 0 0 0 0
Marfa 40 77 41 68 / 0 0 0 0
Midland Intl Airport 59 82 42 72 / 10 10 10 0
Odessa 58 82 45 72 / 10 0 10 0
Wink 56 81 42 75 / 10 0 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains of Eddy County.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Southeast Plains.
Wind Advisory from noon to 6 PM MDT Wednesday for Eddy County
Plains.
TX...High Wind Warning until 7 AM CDT /6 AM MDT/ Wednesday for
Guadalupe Mountains.
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Van Horn
and Highway 54 Corridor.
High Wind Watch from Wednesday afternoon through late Wednesday
night for Guadalupe Mountains.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Andrews-Davis/Apache Mountains Area-Dawson-
Gaines-Loving-Marfa Plateau-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
Wind Advisory from 1 PM CDT /noon MDT/ to 7 PM CDT /6 PM MDT/
Wednesday for Davis/Apache Mountains Area-Van Horn and
Highway 54 Corridor.
&&
49/44Hazardous weather outlook, Mar 29, 1:47 PM MDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT TUE MAR 29 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 247 PM CDT TUE MAR 29 2016 /147 PM MDT TUE MAR 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH MID EVENING IN THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT. HIGH WINDS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUST TO NEAR 60 MPH AND A HIGH WIND WARNING IS IN EFFECT UNTIL WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON WEDNESDAY IN SOUTHEAST NEW MEXICO PLAINS...THE NORTHWEST PERMIAN BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS. A WIND ADVISORY IS IN EFFECT FOR EDDY COUNTY...VAN HORN AREA...AND DAVIS MOUNTAINS FOR WEDNESDAY AND A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:02 AM MDT | Fire Weather Watch | MAF | 24 hr | |
| Mar 29, 1:55 PM MDT | High Wind Warning | MAF | Eddy | 13 hr |
| Mar 29, 1:55 PM MDT | Wind Advisory | MAF | Eddy, Lea | 28 hr |
Nearby
High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.